West Virginia, 2001Flash Flood in West Virginia, August 12, 2001
August 12, 2001 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 2:03 AM EST, 10 hours 7 minutes earlier.
Area forecast discussion, Aug 12, 2:03 AM EST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 AM EDT SUN AUG 12 2001
WL ISSUE FFA FOR SOUTHERN COUNTIES, DOVETAILING WITH RLXS WATCH. JUST
CANT GET RID OF THIS FRONT IN THE ZONAL FLOW WITH THE OCNL SHORT WAVES
MOVG OVER THE HI-MOISTURE ENVIRONMENT. BEST UPWARD MOTION IS N, W/
DEPARTING JET, BUT BEST LIFTED INDEX AND CAPE ARE S. PRECIP WATER
1.5-1.8 AGAIN.
NOTICEABLE VORT MAX REACHES PKB AT 12Z THIS MRNG. THOUGHT E OH WOULD BE
RAIN-FREE THIS AFTN, BUT AVN MODEL IS SLOWER WITH SFC LO. WHILE ETA
PUSHES SFC LOW TO JST, THIS AFTN, AVN STILL HAS IT BTWN DAY-CMH. WL
HAVE TO KEEP RAIN IN OHIO AND POINTS E ALL DAY. NOT BRAVE ENUF TO GIVE
TIMING. AVN PCPN ALSO HANGS FURTHER W, WHILE ETA PUSHES PCPN E TOO FAR.
AVN POPS ARE MUCH TOO LOW. WL FOLLOW HIER NGM POPS. QUITE A BIT OF
MOIST CONV JUST E OF PIT AFT 21Z TDA. SE ZONES WL HAVE HIEST POPS...A
LTL LOWER N.
.PBZ...FLASH FLOOD WATCH TIL 4 PM OHZ057>059-068-069-WVZ004-012-
021>023-041-PAZ031-032-MDZ001.In the hours before
Special weather statement, Aug 12, 11:28 AM EST, 42 minutes before
WVZ001>004-121730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT SUN AUG 12 2001
...HEAVY RAINFALL MOVING THROUGH THE AREA...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL BE MOVING THROUGH
THE REGION OVER THE NEXT 1 TO 2 HOURS. THESE STORMS HAVE A HISTORY
OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN AN HOUR OR LESS. IF YOU LIVE
ALONG OR NEAR STREAMS AND CREEKS BE AWARE OF WATER LEVELS. THESE
STORMS CAN CAUSE WATER TO RISE IN A SHORT PERIOD OF TIME.
LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS.
Flash Flood, Marshall
- When
- August 12, 12:10 PM EST to 2:00 PM EST
- Where
- Marshall County, Moundsville
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
Up to 2.5 inches of rain fell in a two-hour period, which produced flash flooding in the Moundsville area. Numerous reports of basement flooding were received in the Moundsville area, including the Hillview Terrace and Maxwell Acres parts of town. Portions of the Big Grave Creek overflowed its banks approximately five miles east of Moundsville, which produced minor flooding in a local mobile home park. Several roadways were closed by flooding and a major rock slide was also reported, which closed portions of SR 2 in the South Narrows area just south of Moundsville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 12, 20013 deaths · 1 event
- Lightning Strike in Alabama, August 12, 20011 death · 4 injured · 1 event
- Heat in Texas, August 12, 20011 death · 1 event
- Wildfire in Oregon, August 12 to 27, 2001$4.3 million · 1 event
- Flash Flooding in Mississippi, August 12, 2001$2.3 million · 8 events
- Wildfire in Washington, August 12 to 31, 20012 injured · $1.1 million · 2 events
- Hail in Nebraska, August 12, 2001$1.3 million · 1.75 in hail · 5 events
- Flash Flood in Tennessee, August 12 to 13, 2001$1.1 million · 1 event
- Flash Flood in Tennessee, August 12, 2001$1.0 million · 1 event
- Lightning Strike in New Jersey, August 12, 200110 injured · 1 event
- Damaging Wind in Arizona, August 12, 20011 injured · $100,000 · 1 event
- Flash Flooding in West Virginia, August 12, 2001$105,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265632.